My work routine is a mess. Usually, people suggest working in the morning to do a lot of stuff. Many famous people start their day around 3/4/5 AM, and here me! A non-famous nerd starting his day around 2-3 pm, which can be super unhealthy (don’t try this at home).
I had no other choice; I am not too fond of local jobs, and most of the remote jobs are from the US side. So I had to work on US time. Currently, I start working at 8 pm (local time) EST at 9 am and end my work around 4 am (where famous people woke up). So currently, I’m a night owl.
Nighttime can be productive, like morning, but it is also a time where we like to procrastinate! The same thing happens to me; some days, I keep watching youtube during work hours for nothing. I’m kind of just wasting time doing nothing. Maybe making up a routine for my work time would help me. So I started to follow a new pattern that will help me work properly with focus.
If you don’t have a routine yet, stop reading the blog more. Make a routine at least, then come back and read the rest. Finally, improve your routine. Routine is not something you just make once; first, you need to make a demo one, then you’ll try that in your life. If it goes well, then you need to fix that and improve the parts that need to improve! Because a good routine will lead you to a good habit, which will guide you into a success!
Let’s see what I planned for my routine! I usually work around 10 hours per day (8 hours office, 2hours for side projects, part-time, or some other stuff). I work about six days per week (5 days for the office and one day for my side work), and I take one day as a complete break. Also, after a few weeks, I take two whole days off! Also, if I get any off days through the week for different reasons, I just enjoy the day! Working is good, but too much work leads to burnout, and fixing the burnout is a more difficult puzzle that I don’t want to solve!
My routine is well-detailed and well-organized. So my local time 8 pm-4 am I work, I start my working day from 6 pm (sunset around 5.15 pm now). First two hours, I usually break into my two 45mins focus times and 15 mins break after the session! The first hour I spend learning something, I am a tutorial learning person, so I start with a course (any course). But if I follow the same routine for the next six days, it is pretty dull. So I try to grab two courses at a time, and I swap them. Like –
|6:00pm – 6:45pm||Course 1||Course 2||Course 1||Course 2||Course 1||Course 2||Break|
|7:00pm – 7:45pm||Part-time||Content-creation||Part-time||Content-creation||Part-time||Content-creation||Break|
You can also see that I’m swapping my time with part-time and content creation from the table. In this way, I don’t get bored every day. For 45mins, I do a focus session because, after that, I’m getting a 15mins break (where I try to get out of the seat and take some food/water, but most of the time, I just browse social media).
I hope you got an idea of how I am writing this blog! I wrote it somewhere in my content creation slot! Now I’ll reveal how I make a routine for my office work! Let’s talk in detail about it!
Typically we have a daily standup after half-hour of office time start. So every day, I try to start my office around the exact time, so I got some time to check, write and think about the day. First, I go to Jira and check if any ticket needs any status change or any new ticket assigned to me. Also, I try to recap what I did yesterday because, in our daily standup, we talk about what we did yesterday and what we are planning to do today! So in this way. The first half-hour, I plan what I need to do, what questions I’ve to ask my seniors & what I did yesterday!
Usually, daily standup takes around 15-30mins, sometimes more than that. But let’s talk about a normal situation. So my first office hour ends with the meeting most of the time. I try to take a break of 5-10mins here. Before starting the next hour.
From this hour I keep focusing more & more about work. I try to do three 45 mins sessions of work with 15mins break before I take a 1-hour break for dinner!
I try to schedule my meeting calls after dinner, so it’s relaxing work! Also, I try to spend some time learning things related to work this time. This helps me grow; suppose you are doing a react task, maybe you can look online at how people are doing the same thing and become more efficient in your work. Nobody will tell you to do this; only you can make your routine in a way so grow with the company too!
Then I usually do another deep focus work session of 45mins with a 15mins break after it.
I’m generally tired after all the focus sessions in the final hour of the work! So I do some different tasks like checking the Jira, updating tickets, writing new tickets sometimes. Improving our documentation or codebase sometimes, sometimes I just do pair programming with any developer to solve something quickly! We are a small team, so there are not many changes in the codebase every day, but I try to read all merge requests every day. Just look through it, so the codebase seems familiar to me if I work on the same part of it.
This is what kind of my day looks like. Most of the time, it doesn’t go with the plan but try to stick to the first part of the day. I am doing three focus sessions to solve all my tickets on hand. I usually don’t touch my phone in the focus session, not opening any social media, not chatting! I don’t do that to focus entirely on the work. This way, I can do more in less time, which helps me relax later!
|8:00 pm – 8:30 pm||Checking Jira & Yesterday work|
|8:30 pm – 9:00 pm||Daily Stand up + Break (5-10mins)|
|9:00 pm – 9:45 pm||45 mins Deep focus work|
|15 mins break|
|10:00 pm – 10:45 pm||45 mins Deep focus work|
|15 mins break|
|11:00 pm – 11:45 pm||45 mins Deep focus work|
|45 mins Deep focus work|
|12:00 am – 1:00 am||Break for dinner|
|1:00 am – 2:00 am||Learning something related to work & Schedule calls with team|
|2:00 am – 2:45 am||Deep focus work|
|15 mins break|
|3:00 am – 3:45 am||Checking up the goal for the day + update jira tickets + code reviews|
|Wrapping up the day (at 4:00am)|
In the last part, I mention that your routine is entirely yours. How you become productive depends on you! It’s not a generic solution; find your own and make it better. I’ve put my whole routine in the blog. I hope this will help you to organize your day better!
Feel free to message me anytime with any questions!